Utah, 2023

Damaging Winds in Utah, July 26, 2023

July 26, 2023 · NWS GJT · 2 events in 1 county or zone

After high pressure dominated eastern Utah for a couple of days, moisture gradually increased ahead of an approaching system. This led to the development of isolated to scattered high-based thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

After high pressure dominated eastern Utah for a couple of days, moisture gradually increased ahead of an approaching system. This led to the development of isolated to scattered high-based thunderstorms. Given the dry air at the lower levels, gusty outflow winds were the primary threat from storms. The stronger storms produced gusty winds in excess of 58 mph across Uintah County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 26, 10:17 AM MST, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 26, 10:17 AM MST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1117 AM MDT Wed Jul 26 2023

.SHORT TERM...(Today through Thursday)
Issued at 243 AM MDT Wed Jul 26 2023

High pressure is currently centered over eastern New Mexico placing
us under southwest flow. Within in this flow moisture increases
slightly so expect another round of showers and storms this
afternoon and evening. Initially the convection will form over the
higher terrain and create outflows in the process. These outflows
will force convection to spread over the adjacent valleys. They may
also produce wind gusts of 30-50 mph. We have yet to get rid of the
thermal bubble in place therefore expect highs similar to yesterday.
PWATs will exceed 0.75 inches in spots, but in general the highest
values reside in the plume that will be concentrated over the
northern two thirds of the forecast area. This is where the coverage
of convection will be greatest, and where brief moderate to heavy
rainfall is possible. Mainly in the higher terrain. With steering
flow around 15-20 kt and outflow propagation storms will be on the
move limiting the residence time. Further south the coverage looks
to be more isolated to scattered with the least activity near the
Four Corners. Most of the convection diminishes in the late evening.

Tomorrow a trough over the Pacific Northwest causes the ridge to
flatten, which allows moisture to fill in across the remainder of
the forecast area. As a result the coverage of convection increases
across the southern third especially in and around the San Juans.
Similarly the chances for moderate to heavy rainfall are equal for
most the higher terrain. Temperatures do not change much so expect
the gusty outflows. Convection should again propagate over the
adjacent valleys in the late afternoon and evening hours with most
of the activity diminished by midnight.

.LONG TERM...(Thursday night through Tuesday)
Issued at 243 AM MDT Wed Jul 26 2023

The models show good agreement on the synoptic pattern Friday with
the high centered over western New Mexico and a deep low descending
into the Pacific Northwest. By Saturday, the low turns the corner
and slowly starts climbing the ridge into British Columbia Sunday,
tracking over central Alberta Monday and over central Saskatchewan
and Manitoba Tuesday. As this low turns the corner, a shortwave
trough rotating into the base of the low digs into Northern
California and plows into the ridge Sunday with enough umph to
dislodge the high starting the high's eastward trek. By Sunday
afternoon, it is east of the front range moving onto the Plains. The
GFS is the more progressive with this shortwave, with a deeper
trough, and leads the European and Canadian models by six to 12
hours. Otherwise the models maintain the good agreement. Leaning
towards the GFS solution base on recent past performance where the
other models tend to eventually come in line with the GFS. A second
shortwave Monday pushes the high eastward over Oklahoma-Kansas. Yet
a third shortwave Tuesday descends into the Pacific Northwest to
continue to nudge the high farther east with general troughing off
the Pacific Coast. Once the high slides east of the Divide, the door
opens to the south to deep monsoonal moisture out of the Gulf of
California and over the Sonoran Desert. An inverted trough moving
west under the high reaches the Desert Southwest Sunday to help pull
the moisture north into Arizona and provides energy for convection.
The models indicate a series of inverted troughs rotating around the
high into the region Monday and Tuesday with dynamics to aid
convection. By Wednesday, the high has moved far enough to the east
that the western States will be under a southwest flow pulling
continued moisture up into eastern Utah and Western Colorado. This
is looking like a solid monsoonal flow that may last a week or more.

Based on the synoptic picture above, look for isolated showers and
thunderstorm to diminish Thursday evening leaving quiet weather
overnight. Dry air moving in from the west over the region will
limit afternoon convection to the San Juan Mountains and along the
Divide where residual moisture and diurnal heating will support
isolated to scattered showers and thunderstorms. Saturday will see
an uptick in activity as the moist plume moves into the southern
Mountains over the San Juan Mountains and even pushing north into
the West Elk and Elk Mountains with the high sliding east of the
Divide. As the door opens to the south, the deep moisture will push
north to the I-70 corridor Sunday with widespread thunderstorms over
the central and southern mountains, and scattered thunderstorms in
the lower valleys and over the Flat Tops. As this moisture moves
into the region, the southerly flow will be weak, leading to slow
moving and training storms with increased risks for localized flash
flooding. This will be something to watch for. With the deeper
moisture, showers will continue through the evening and into the
overnight. By Monday, the moist plume will have pushed north into
Wyoming bringing scattered to widespread afternoon and evening
showers and thunderstorms across eastern Utah and Western Colorado.
This activity looks to continue daily through mid next week.

Until the moisture moves in from the southwest, temperatures will
remain five to ten degrees above normal. With the monsoonal swamp
cooler turned on, temperatures will drop to near normal by Monday
and may even fall a few degrees below normal Tuesday and Wednesday.
Changes are on the way. Stay tuned for the latest updates on this
forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1115 AM MDT Wed Jul 26 2023

VFR conditions will prevail for the next 24 hours. Showers and
thunderstorms will form along the higher terrain, especially along
and north of the I-70 corridor, this afternoon and evening.
Included VCTS in several TAFs to account for this. Areas that
don't see shower or storm activity can expect typical diurnally
driven gusty winds this afternoon. All activity should begin to
diminish after sunset with winds becoming light. FEW to SCT mid to
high level clouds expected through the period.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...KJS
LONG TERM...DB
AVIATION...TGJT
Hazardous weather outlook, Jul 26, 2:36 AM MST, 11 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
336 AM MDT Wed Jul 26 2023

COZ001>014-017>023-UTZ022>025-027>029-270945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
336 AM MDT Wed Jul 26 2023

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Tonight.

Isolated to scattered showers and thunderstorms are possible today.
Strong outflow winds with gusts upwards of 40 to 60 mph and lightning
pose the greatest threat with these storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The potential for thunderstorms continues through the next
several days, favoring more the southern mountains going into the
weekend. Gusty outflow winds and lightning will remain the main
threats with any activity. Storm coverage is expected to increase
Sunday into early next week as deeper moisture moves into the
region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 26, 11:37 AM MST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1237 PM MDT Wed Jul 26 2023

COZ002-003-013-261900-
Roan and Tavaputs Plateaus CO-Flat Tops CO-
Central Yampa River Basin CO-
1237 PM MDT Wed Jul 26 2023

...A strong thunderstorm will impact portions of northeastern Rio
Blanco County through 100 PM MDT...

At 1237 PM MDT, Doppler radar was tracking a strong thunderstorm near
Meeker, or 39 miles northwest of Glenwood Springs, moving east at 25
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Meeker and Buford.

This includes Colorado 13 between mile markers 41 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3984 10786 4003 10794 4020 10753 3994 10740
TIME...MOT...LOC 1837Z 248DEG 22KT 3997 10781

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MDA
Special weather statement, Jul 26, 1:15 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
215 PM MDT Wed Jul 26 2023

COZ008-010-013-262045-
Central Colorado River Basin CO-Flat Tops CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
215 PM MDT Wed Jul 26 2023

...A strong thunderstorm will impact portions of west central Eagle
and east central Garfield Counties through 245 PM MDT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Glenwood Springs, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gypsum, Dotsero, Shoshone and Sweetwater.

This includes Interstate 70 in Colorado between mile markers 123 and
144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3950 10718 3960 10727 3977 10697 3958 10681
TIME...MOT...LOC 2015Z 238DEG 16KT 3960 10715

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MDA

The radar

The Grand Junction radar (KGJX), 191 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Uintah

When
July 26, 2:20 PM MST
Where
Uintah County, 2.14 mi SSW of Maeser
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.420, -109.580

A peak wind gust of 59 MPH was measured by the automated weather station at Asphalt Ridge, 3 miles southwest of Vernal.

Thunderstorm Wind, Uintah

When
July 26, 2:25 PM MST
Where
Uintah County, 0.53 mi E of Vernal
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
40.450, -109.520

A peak wind gust of 68 MPH was measured by the automated weather station at the Vernal Regional Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2023Every state in 2023This day in weather historyWarnings in Utah, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104620, 1104619.